Dr. Irwin, I had juvederm injected into my lips. This was to help smooth the lines around my mouth and slightly enhance the volume of my lips. After the injections my lips had swelled a great deal. I truely looked like a duck. On the sixth day after the injections I woke up to very pretty slightly larger lips and was pleased. Here is my delima. After the injections I expected the swelling and the hardness around my lip line. However, I did not expect the continued burning and itching of my lips. One day later after I seen my beautiful lips my world fell apart. Today, During the day, my lips began to swell once again with burning and itching. I am worried that I am either having an allergic reaction or my lips will never stop swelling. I called the person who did the injections and she thinks I am having an allergic reaction to the facial produts that I am using. Three days ago when I called to tell her what was going on she told me to stop all of the facial products I was using and to use Benadryl for itching and Ibuprophine for the swelling. I have done all of that and today my lips are swollen once again. I called the Person and explained what was going on and quite frankly she is stumped and has no clue how to correct this. Can you help me please? I can't stand this incessant burning, itching and swelling. I work outside in extreme heat four close to ten hours a day, always were a hat. I dont know if that has something to do with it. The person who injected me knew of this fact but she and I are completely confused as to what is going on.
You sound miserable! And, very understandably, discouraged. While true allergic reactions to Juvederm or other hyaluronic acid fillers are rare, they can occur. First, PLEASE MAKE SURE YOUR DOCTOR IS A BOARD CERTIFIED DERMATOLOGIST! I can’t emphasize this enough because most board certified dermatologists would know how to help you. You can check at AAD.org. If symptoms that you describe are troubling you, get the soonest available appointment with a board certified dermatologist close to you. And, if you can’t find one, see an allergist. Enlist the front desk of the office you call in helping you by explaining what’s going on.
The other thing to consider is getting a copy of your records from the doctor’s office. Some hyaluronic acid fillers (not Juvederm or Restylane) are used that have higher rates of allergic reactions. You might think the doctor was using Juvederm but you really can’t be sure until you look at your medical record. I hope this helps. Dr. I